Dangers of Quitting Klonopin by Yourself
What are The Dangers of Quitting by Yourself?
These are just a few of the things that could happen if you try to kick a Klonopin habit by yourself: ?
- Increased feelings of anxiety
- Excessive fatigue
- Memory difficulties
- Nausea and/or vomiting
- Irregular heartbeat
- Thoughts of suicide
- Return to Klonopin abuse
- Klonopin overdose
The safest way to detox from any benzodiazepine, such as Klonopin, is via medical detox. This involves slowly detoxing via a controlled tapering schedule. Oftentimes, the standard timeline allows for a 25 percent decrease in dosage every two weeks.
While medical detox ensures that withdrawal symptoms are managed, and the process is supervised by medical professionals, some degree of discomfort may still be present. Around 48 million Americans over the age of 11 engage in prescription drug misuse or abuse over the course of their lifetimes, per the National Institute on Drug Abuse, and benzodiazepines account for a large portion of those drugs of abuse.
The Dangers of Solo Withdrawal
Individuals are more likely to encounter severe side effects during withdrawal if they try to quit taking Klonopin cold turkey. This is a dangerous, and potentially life-threatening, practice, as medical detox is required for those addicted to benzodiazepines.
- Fainting spells
- Nausea and vomiting
- Cold chills
- Excessive perspiration
- Irrational feelings about death
What is more worrisome is that these events could occur when a person is alone. Withdrawing from a benzodiazepine should always be done under a medical professional’s supervision in a medical detox program. Should adverse events take place without help nearby, individuals are at risk of experiencing side effects that range from mild to severe, including death. Vogue Magazine notes panic attacks, seizures, and suicidal ideation are common side effects of withdrawal from potent benzodiazepines like Klonopin.
Death may occur by way of relapse, as well. All too frequently, people don’t realize how quickly their tolerance for Klonopin decreases as they start to go through withdrawal. When day two or three rolls around and their discomfort is peaking, they may not be able to take it and will reach for their trusted substance of abuse to get them through. The problem is that the body can no longer handle the dose they had been using, and so they overdose. In 2011, emergency room visits related to the misuse or abuse of this drug reached 76,557 — a 122 percent hike from 2004, Everyday Health reports.
Between 2005 and 2011, 943,032 people were treated in American emergency departments for adverse events that occurred as a result of some form of benzodiazepine use or abuse, the Drug Abuse Warning Network reports. Benzodiazepines played a role in 6,497 overdose-related deaths in 2010, per the Centers for Disease Control and Prevention.
Klonopin Withdrawal Timeline
Each person’s experience in addiction recovery will vary, and that is true among those who undertake detox from Klonopin as well. In general, however, the timeline for Klonopin withdrawal symptoms may include:
- First 1-4 days: For those who first began taking Klonopin in an effort to manage a diagnosed anxiety disorder, it is not uncommon for the first days of detox to be characterized by a return of those anxiety symptoms in the first few days in addition to the mounting of physical withdrawal symptoms. These may include irritability, tremors, sweating, insomnia, muscle pain and stiffness, heart palpitations, and other issues. Usually by the third day, the physical symptoms have peaked and will plateau.
- Days 4-14: Once withdrawal symptoms have reached their peak, they tend to linger at this level for 10 days or more. This is considered “full-blown” withdrawal syndrome. Though intense physically and emotionally, the specific withdrawal symptoms can be treated with the use of nonaddictive medications. At an inpatient detox facility, clients will additionally have the support of therapeutic professionals, round-the-clock medical care, and peers.
- Days 14-30: During this third phase of detox, physical withdrawal symptoms begin to fade and mental health issues may come to the forefront. The rebound anxiety that began in the first few days may become more intense, and people will begin the process of learning how to manage these feelings without using Klonopin or other benzodiazepines.
- A month or more: After a month, all physical withdrawal symptoms should be gone. Individuals should be established in therapeutic treatment that will provide them with coping mechanisms that will help them to avoid relapse.
The diagnosis of an anxiety disorder often precipitates a benzodiazepine prescription, and the return of these symptoms may occur with cessation of use, according to a study published in the Journal of Clinical Psychiatry. It is important to not only be aware of this possibility but to have a plan in place to address symptoms that may include:
- Panic attacks
- Physical symptoms like sweating, shaking, hyperventilating, increased breathing and heart rate, etc.
- Intrusive memories of trauma
- Obsessive thoughts
- Repetitive behaviors
In short, the anxiety symptoms experienced prior to taking Klonopin may return and be amplified.
A positive treatment plan will include immediate treatment for the co-occurring anxiety disorder that begins as soon as possible during detox and continues on a long-term basis.
Long-term Aftercare and Support
Ongoing support and treatment are key to ongoing stability in recovery from both anxiety and a substance use disorder. This means that after detox is complete and the client has left inpatient care or transitioned out of outpatient treatment, it is important to continue to remain actively engaged with support groups in recovery, mental health treatment for the underlying anxiety disorder, and holistic therapies and treatments that will increase the ability to create a life of balance. Complementary therapies include:
- Acupuncture or acupressure
- Massage and bodywork
- Positive nutrition
- Gentle exercise
Medical DetoxWhen people are surrounded by skilled medical staff members and physicians who understand their full health histories, they are protected from suffering lasting damage from withdrawal effects that may occur. Likewise, detoxing in a safe and supervised environment allows for more control over the entire process. Individuals who detox in such a program are at far less risk of developing post-acute withdrawal symptoms than those who attempt to detox alone.
While detoxing, clients can start taking advantage of the variety of beneficial continued care options available at treatment facilities. Individuals may explore the reasons they started using Klonopin in the first place. Perhaps they needed something to mitigate anxiety. While detoxing from Klonopin, staff members may work with clients to find the best possible alternative that calms anxiety while preventing relapse. Sometimes this may be as simple as transitioning to another benzodiazepine with less potential for dependency. In other cases, clients may be encouraged to take part in non-medicinal treatments like massage in an attempt to manage symptoms. The American Massage Therapy Association noted a 53 percent reduction in cortisol levels among anxious clients following massage, as well as increased levels of dopamine and serotonin — both feel-good brain chemicals.
Clients can participate in quality 12-Step programs and support groups that aid recovery progress by strengthening core values that protect against substance abuse. These groups often focus on peer involvement and a commitment to a higher power.
Other therapy modules, such as Motivational Interviewing (MI), Rational Emotive Behavior Therapy (REBT), and Solution-Focused Brief Therapy (SFBT) may be beneficial to one’s treatment plan. Cognitive Behavioral Therapy is also a respected option for individuals who are struggling to overcome the psychological side of addiction, and it’s widely available. Out of all substance abuse treatment facilities in the nation, 90.8 percent offer CBT and 86.6 percent offer MI to clients, according to SAMHSA.